Block 9 Pharm Cholinergic W Exp Prt 2

15 Questions | Total Attempts: 270

SettingsSettingsSettings
Please wait...
Nervous System Quizzes & Trivia

Questions and Answers
  • 1. 
    A 35-year-old farmer was brought to the emergency room complaining of severe abdominal cramps, vomiting and excess salivation. His skin was flushed, warm, and moist to the touch. He stated that he was working in his field with an organophosphate pesticide. Which of the following mechanisms best explains the cause of the flushed skin in this patient?
    • A. 

      Increased firing of efferent vagal fibers

    • B. 

      Activation of Nn receptors on autonomic ganglia

    • C. 

      Activation of M2 autoreceptors

    • D. 

      Inhibition of norepinephrine release from adrenergic terminals

    • E. 

      NO-induced increase in cGMP

  • 2. 
    A 58-year-old man resident in a nursing facility was recently diagnosed with urinary incontinence and a treatment with bethanechol was prescribed. Which of the following actions most likely mediated the therapeutic effectiveness of the drug in this patient?
    • A. 

      Increased tone of bladder sphincter

    • B. 

      Decreased ureteral peristalsis

    • C. 

      Decreased compliance of the bladder

    • D. 

      Decreased diuresis

    • E. 

      Increased tone of prostate capsule

    • F. 

      Increased tone of bladder trigone

  • 3. 
    A 52-year-old farmer, brought unconscious to the emergency department, was salivating profusely and was incontinent with regard to both urine and feces. His skin was warm and moist, pupils were pinpoint in size, respiration was shallow and the extremities showed subcutaneous muscle fasciculations. Blood pressure was 110/65 mm Hg, pulse 56 bpm. The patient died shortly after admission. Which of the following disorders most likely caused the death of this patient?
    • A. 

      Kidney failure

    • B. 

      Liver failure

    • C. 

      Hypertensive crisis

    • D. 

      Respiratory failure

    • E. 

      Adynamic ileus

  • 4. 
    A 42-year-old man was brought to the emergency department because of severe vomiting and diarrhea which initiated about one hour after meal. The patient showed profuse salivation, lacrimation and wheezing. His skin was warm and moist, and pupils were miotic. Skeletal muscle movements were normal. Blood pressure was 80/50 mm Hg, pulse 46/min. Poisoning of this patient was most likely due to which of the following agents?
    • A. 

      Muscarine-containing mushrooms

    • B. 

      Nicotine-containing insecticide

    • C. 

      Organophosphate containing insecticide

    • D. 

      Atropine-containing mushrooms

    • E. 

      Carbamate-containing insecticide

  • 5. 
    A 62-year-old man suffering from open-angle glaucoma has been receiving an ophthalmic medication (one drop four times a day) for one month. The disease is well controlled but now the man complains of brow ache and difficulty in far vision and in poor light. Which of the following drugs was most likely administered?
    • A. 

      Pilocarpine

    • B. 

      Timolol

    • C. 

      Apraclonidine

    • D. 

      Epinephrine

    • E. 

      Phenylephrine

    • F. 

      Neostigmine

  • 6. 
    A 63-year-old woman underwent total abdominal hysterectomy to remove an endometrial carcinoma. General anesthesia was induced with thiopental sodium, maintained with halothane and nitrous oxide, and supplemented with tubocurarine. Which of the following drugs did the patient most likely receive after the operation, in order to reverse the skeletal muscle paralysis?
    • A. 

      Physostigmine

    • B. 

      Edrophonium

    • C. 

      Neostigmine

    • D. 

      Bethanechol

    • E. 

      Pralidoxime

  • 7. 
    A 55-year-old man, recently diagnosed with myasthenia gravis, was treated with a cholinesterase inhibitor and with a second drug which should antagonize some of the adverse effects of the first one. Which of the following pairs of drugs were most likely given?
    • A. 

      Physostigmine and atropine

    • B. 

      Neostigmine and atropine

    • C. 

      Neostigmine and pralidoxime

    • D. 

      Donepezil and atropine

    • E. 

      Physostigmine and pralidoxime

  • 8. 
    A 45-year-old man was admitted to the emergency room because of extreme muscle weakness, ptosis, diplopia, difficulty in swallowing, speaking and breathing. The man, recently diagnosed with severe myasthenia gravis has been receiving neostigmine for the past three months. Which of the following responses to 2 mg edrophonium IV would indicate a cholinergic crisis?
    • A. 

      No fasciculations, increased muscle strength

    • B. 

      Fasciculations, decreased muscle strength

    • C. 

      No fasciculations, no change in muscle strength

    • D. 

      No fasciculations, decreased muscle strength

    • E. 

      Fasciculations, increased muscle strength

  • 9. 
    A 23-year-old man told his physician that he had frequent and painful bowel movements. The man, recently diagnosed with myasthenia gravis, started a treatment with neostigmine few days previously. Which of the following complains could also be expected by the patient?
    • A. 

      Photophobia

    • B. 

      Overflow incontinence

    • C. 

      Palpitations

    • D. 

      Sweating

    • E. 

      Drowsiness

  • 10. 
    A 52-year-old diabetic woman presented to the emergency room with severe ocular pain and redness, decreased vision, colored halos, and nausea and vomiting. Ophthalmoscopy revealed anterior chamber inflammation and tonometry measured an intraocular pressure of 48 mm Hg in the right eye (normal 10-20). A diagnosis of acute glaucoma attack was made and two drugs were instilled into the conjunctival sac. Another drug was given by the same route 15 minutes later. Which of the following three drugs were most likely administered?
    • A. 

      Timolol, apraclonidine and pilocarpine

    • B. 

      Homatropine, carbachol and timolol

    • C. 

      Scopolamine, dorzolamide and phenylephrine

    • D. 

      Homatropine, carbachol and dorzolamide

    • E. 

      Prazosin, physostigmine and mannitol

  • 11. 
    A 81-year-old woman underwent ocular surgery for cataract extraction. Upon completion of the surgery she received a drug that is able to lower the intraocular pressure by activating both Nn and M3 receptors. Which of the following drugs was most likely administered?
    • A. 

      Pilocarpine

    • B. 

      Timolol

    • C. 

      Bethanechol

    • D. 

      Carbachol

    • E. 

      Apraclonidine

  • 12. 
    A 54-year-old woman presented to the hospital because of a gradual onset of a scratchy sensation on both eyes and an extreme dryness of the mouth and lips. Lab exams showed elevated levels of antibodies against gamma-globulin. A diagnosis of Sjögren’s syndrome was made and a drug was prescribed to relieve patient’s xerostomia. Which of the following drugs was most likely administered?
    • A. 

      Acetylcholine

    • B. 

      Phenylephrine

    • C. 

      Prazosin

    • D. 

      Donepezil

    • E. 

      Pilocarpine

  • 13. 
    A 63-year-old man underwent a surgical operation to remove a colonic carcinoma. Tree days after surgery he developed fever (103° F), abdominal distension and vomiting. Palpation showed tenderness over the entire abdomen, and auscultation revealed no bowel sound. Which of the following therapeutic measures is absolutely contraindicated in this case?
    • A. 

      Parenteral administration of an antipyretic

    • B. 

      Nasogastric intubation and suction

    • C. 

      Parenteral antibiotic therapy

    • D. 

      SC administration of neostigmine

    • E. 

      IV administration of fluid and electrolytes

  • 14. 
    A 74-year-old man complained to his physician of an increasing memory impairment over the past 2 months. He also referred that he had increasing difficulty in recognizing familiar objects and in planning everyday activities like shopping. Physical examination revealed no neurological deficits, but the man performed very poorly in the Folstein Mini- Mental Status Exam. The physician prescribed a drug which might help to slow the progression of the patient’s symptoms. Which of the following statements best explains the central mechanism of action of that drug?
    • A. 

      Inhibition of norepinephrine reuptake

    • B. 

      Stimulation of norepinephrine release

    • C. 

      Blockade of Nn receptors

    • D. 

      Inhibition of cholinesterase

    • E. 

      Blockade of M1 receptors

    • F. 

      Inhibition of choline acetyltransferase

  • 15. 
    A 63-year-old man recently diagnosed with open angle glaucoma started a treatment which included pilocarpine eye drops. Which of the following is most likely the main site of the therapeutic action of this drug?
    • A. 

      Ciliary epithelium

    • B. 

      Radial muscle of iris

    • C. 

      Ciliary muscle

    • D. 

      Uveal vessels

    • E. 

      Zonula fibers

    • F. 

      Sphincter muscle of iris

    • G. 

      Lateral rectus muscle

Back to Top Back to top